Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 31, 2021Barnwell County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 31, 2021, 3:32 PM EDT for Barnwell County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Jul 31, 2021, 4:00 PM EDT
In force
28 min
Issued by
NWS Columbia, SC

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2518 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS82 KCAE 311932
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
332 PM EDT Sat Jul 31 2021
 
SCZ030-035-312000-
Barnwell SC-Aiken SC-
332 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of central Barnwell and
south central Aiken Counties Until 400 PM EDT....

At 332 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near New Ellenton, or near Savannah River Site,
moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah River Site, New Ellenton, Savannah River Site Badge Office,
Savannah River Site H Canyon and Savannah River Site K Complex.

LAT...LON 3334 8177 3343 8169 3335 8139 3313 8157
      3311 8159
TIME...MOT...LOC 1932Z 306DEG 10KT 3334 8168 

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:12 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 PM EDT Sat Jul 31 2021

.SYNOPSIS...
Temperatures again expected in the mid-upper 90s Saturday and Sunday
with heat indexes over 100 F. A weak boundary will linger across
South Carolina and help trigger some afternoon thunderstorms
Saturday and more widespread rain arrives on Sunday afternoon.
Below average temperatures and widespread showers and
thunderstorms expected each day next week with several inches
of rain expected for much of the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection beginning to fire south of the boundary, which is
easy to find on GOES East visible imagery this afternoon, in
very unstable air mass. At 2 PM, MLCAPES were 3000+ in this
area, which is pretty impressive given warm temps at 700 MB. Of
course, it's a different story north of the boundary, where
there is much less cu due to lower dewpoints not allowing a
lifted parcel to break the mid level cap. Can't rule out an
isolated thunderstorm north of the boundary, but most of the
action will be south of a long from Sumter County SC to McDuffie
County GA.

The other story of the afternoon along and south of the boundary
is the heat. Heat index values of 103-108 have been common in
the southern half of the CWA as of 1 PM, and the only cooling
expected for the next 3 or 4 hours will be associated with
scattered thunderstorms.

Tonight, thunderstorms may linger through the evening in the
southern tier of counties, mainly ending by midnight. Otherwise,
another warm night is ahead with lows generally in the mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A deep upper level trough will continue to dig in across the Ohio
Valley Sunday as a series of shortwaves dive from the northwest.
Flow aloft will steadily shift from northwesterly to westerly
throughout Sunday as mid-upper level heights fall across the region.
This will put much of the fa under moderately favorable synoptic
conditions for scattered showers and thunderstorms, as surface
temperatures and moisture will continue to remain high. The best
locations for heavy rain will generally be along the coastal plain
where the weak boundary will still linger. Away from the boundary
PWATs should still remain sufficiently high and combined with a
deep mixed layer, any storms that do develop could be a wind
threat. Some of the longer range hi-res guidance is hinting at
this possibility, popping convection within a field of 1200+
DCAPE as some convergence occurs near the surface
trough/boundary. PoPs reflect this, with chance or likely
throughout the afternoon. Temperatures Sunday again will reach
the mid- upper 90s with overnight lows staying in the mid 70s.

The trough will continue to dig south by Monday and heights will
continue to fall across the fa. The dynamics across guidance
suggest favorable conditions for widespread rainfall with the fa
sitting directly within the right entrance of the 250mb jet and
the 500mb trough and vort max sitting just west in GA.
Combining the pattern aloft with PWATs still over 1.5 inches and
a lingering surface trough across the eastern fa, widespread
showers and thunderstorms are expected. QPF totals are expected
to be between 0.5 and 1.5 inches with some locally higher
amounts. Instability will be fairly limited thanks to cooler
boundary layer temps, so despite decent deep layer shear, the
severe risk threat is expected to remain generally low. The
primary hazard will be potential flooding, especially along the
convergence zone that develops. Consequently, WPC has the
eastern half of the fa in a marginal and slight risk for
excessive rainfall Monday. Temps expected to top out in the mid-
upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms expected each day, with widespread
rainfall of over two inches expected.

Little change in the long term as the deep trough remains
quasi-stationary to our west throughout the week. Ensemble
guidance is good agreement overall in the synoptic setup,
positioning the trough axis just west of the fa. The primary
feature of the system will be the 100+ knot 250 mb jet that will
stretch from east TN up through the northeast. This will keep
the entire fa in the right entrance region of a very anomalous
jet, for early August, with NAEFS meridional winds in the 99th
percentile. 850mb winds however are not very impressive but with
PWATs expected to remain above average, the overall water vapor
transport will be sufficient to produce heavy rainfall
throughout the week. The best combination of synoptic flow and
thermodynamics looks to be just east of the fa and with an
expected convergence zone to develop in the coastal plain,
there will likely be a gradient to the qpf totals across the fa.
While there is a decent spread in the NBM, GEFS, and EC ensemble
an blend guidance, a widespread 2-4" appears likely, with
highest amounts towards the coast. The primary risk is this
heavy rainfall, as the severe threat is reduced thanks to
substantial cloud cover and a general lack of low level shear.
Temperatures each day expected to remain in the 80s with
overnight lows around 70. The trough begins to erode and the
flow should become more progressive by the end of the forecast
period.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Have added vicinity showers to all terminals except OGB based on
recent development. Will monitor all terminals as the afternoon
goes on and modify TAFs as needed. Convection should wane after
sunset with clear to mostly clear skies anticipated tonight
into Sunday morning. Clouds will likely build once again around
15Z tomorrow with an afternoon and evening convective threat.
However, this is not reflected in the TAFs due to low confidence
in timing and coverage.

EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms
with associated restrictions are likely each afternoon and
evening.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 31, 3:46 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Sat Jul 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
346 AM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.
Expect heat index values this afternoon 100 to 108.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 10:06 AM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
1006 AM EDT Sat Jul 31 2021

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-
312200-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans,
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff,
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks,
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia,
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston,
Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark,
North, Orangeburg, and Holly Hill
1006 AM EDT Sat Jul 31 2021

...Heat indices in excess of 100 this afternoon...

Another day of hot and humid conditions is expected across the
CSRA and SC Midlands, with heat indices reaching maximum values of
103-108 this afternoon. While not quite as high as yesterday,
these values are still potentially dangerous to those outside for
an extended period of time today. Please be sure to stay hydrated
and take frequent cooling breaks. Move to a cooler location if you
feel faint or dizzy, start having muscle cramps, or display any
other symptoms of heat exhaustion.
Special weather statement, Jul 31, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
332 PM EDT Sat Jul 31 2021

SCZ030-035-312000-
Barnwell SC-Aiken SC-
332 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of central Barnwell and
south central Aiken Counties Until 400 PM EDT....

At 332 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near New Ellenton, or near Savannah River Site,
moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah River Site, New Ellenton, Savannah River Site Badge Office,
Savannah River Site H Canyon and Savannah River Site K Complex.

LAT...LON 3334 8177 3343 8169 3335 8139 3313 8157
      3311 8159
TIME...MOT...LOC 1932Z 306DEG 10KT 3334 8168

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:17 PM EDTSpecial Weather StatementCAEBarnwell28 min
Jul 31, 5:26 PM EDTSpecial Weather StatementCAELee34 min
Jul 31, 5:32 PM EDTSevere Thunderstorm WarningCAELee28 min
Jul 31, 5:58 PM EDTSpecial Weather StatementCAECalhoun32 min
Jul 31, 6:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Jul 31, 6:21 PM EDTAreal Flood AdvisoryCAELee114 min
Jul 31, 6:35 PM EDTSpecial Weather StatementCAECalhoun25 min
Jul 31, 7:10 PM EDTSpecial Weather StatementCAEClarendon35 min
Jul 31, 7:34 PM EDTSevere Thunderstorm WarningCAEClarendon41 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.